Wisconsin, 2020

Damaging Winds in Wisconsin, June 26, 2020

June 26, 2020 · NWS ARX · 3 events in 1 county or zone

A broken line of thunderstorms moved across southwest Wisconsin during the evening of June 26th. These storms produced some damaging winds as they moved across Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A broken line of thunderstorms moved across southwest Wisconsin during the evening of June 26th. These storms produced some damaging winds as they moved across Grant County. Trees and power lines were blown down near Glen Haven, Bloomington and Platteville. A shed was also damaged near Platteville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 12:57 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 26, 12:57 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
157 PM CDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 157 PM CDT Fri Jun 26 2020

MCV/shortwave along the IA/MN border continues to produce areas of
showers and thunderstorms. Instability has been hampered across the
north by persistent clouds/rain, but increased moisture from the
southwest has pushed dewpoints in the low 70s across portions of
northeast Iowa into southwest and central WI and MLCAPE has
increased to over 1000 J/kg there per SPC mesoanalysis. A few small
breaks in the clouds were also noted in this area, which will likely
be the main focus for severe potential over the next few hours as
some combination of a cold front/outflow on the southern edge of the
MCV sweeps through far southeast MN/far northeast IA and southwest
WI. Already on the southern fringe of the MCV we have seen storms
pulse up in intensity this afternoon. Effective shear of 30-40 knots
is adequate for storm organization, with mid-level lapse rates of 6-
7C/km sufficient for a large hail risk if stronger cores can
develop, but the CAPE profile is not particularly wide which may
slow updraft growth a tad. While low-level lapse rates are not
overly impressive with lack of strong heating today, high
PWATs/water loading and 0-3 km shear of 30-35 knots could support
damaging winds, especially if linear segments can develop. Will
still have to watch out for a QLCS spin up if any lines can
become surface based and orient perpendicular to the shear vector.

Showers and storms should quickly move off to the southeast this
evening, leaving clearing skies and lows in the upper 50s to low 60s
tonight. Will have to watch for some patchy fog with light winds and
moist boundary layer. A much drier day is in store for tomorrow,
with mostly sunny skies and highs in the 80s underneath high
pressure.

.LONG TERM...(Saturday night through Friday)
Issued at 157 PM CDT Fri Jun 26 2020

A very warm and increasingly humid air mass will overspread the
area as an amplified mid-level ridge/Omega blocking pattern
develops into next week. Highs will generally be in the 80s to low
90s with lows in the 60s to near 70 at times. The blocking
pattern could begin to break down by late in the week, although
mid-level ridging may remain situated across the area. Saturday
should be mainly dry with a bit less humid air as weak high
pressure settles over the area behind the front. Persistent
southerly flow will set up later in the weekend into next week
with moisture increasing and periodic chances for storms as subtle
upper level troughs impact the area. However, confidence in
timing of precip chances is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM CDT Fri Jun 26 2020

Scattered showers and isolated storms could bring occasional
periods of MVFR ceilings/visibility reductions early this
afternoon mainly at KLSE, otherwise VFR conditions are expected
tonight through Saturday morning.

Scattered showers will continue early this afternoon mainly toward
KLSE, with occasional thunderstorms also possible. MVFR to
perhaps briefly IFR visibility reductions are possible in the
heaviest showers. Showers and storms move southeast of the TAF
sites by this evening, with skies slowly clearing overnight. Will
have to watch for some patchy fog with residual low-level moisture
and light winds, but confidence is low right now and have not
included it in the TAFs. Winds will be out of the west to
northwest tonight, becoming light.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...JM
AVIATION...Lee
Hazardous weather outlook, Jun 26, 2:04 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Fri Jun 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Lightning and small
hail will be the primary threats with storms that develop this
morning. Another round of storms this afternoon into early evening
may pose a threat for severe weather roughly between noon and 6 PM,
especially across northeast Iowa and southwest Wisconsin. Damaging
winds and heavy rainfall will be the main threats with this round
of storms, but isolated hail and tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances will return Sunday and continue through
Thursday. The probability of organized severe weather appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz/Boyne

In the hours before

Special weather statement, Jun 26, 12:16 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
116 PM CDT Fri Jun 26 2020

IAZ009-010-019-029-261900-
Winneshiek-Chickasaw-Howard-Fayette-
116 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOWARD...
NORTHWESTERN FAYETTE...WESTERN WINNESHIEK AND EASTERN CHICKASAW
COUNTIES...

At 116 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Lime Springs to near Fredericksburg.
Movement was east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, New Hampton, West Union, Calmar, Fredericksburg,
Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin,
Waucoma, Jerico, Alta Vista, St. Lucas, Jackson Junction, Vernon
Springs County Park, Festina and Vernon Springs.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9179 4295 9173 4296 9238 4337 9244
TIME...MOT...LOC 1816Z 269DEG 40KT 4344 9229 4301 9220

NMB
Special weather statement, Jun 26, 12:31 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT Fri Jun 26 2020

MNZ096-WIZ053-261900-
Houston-Vernon-
131 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON AND
NORTHWESTERN VERNON COUNTIES...

At 130 PM CDT, a strong thunderstorm was located near Stoddard, or 10
miles east of Caledonia, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stoddard, Brownsville, Reno, Chaseburg, Genoa, Brinkman Ridge,
Romance, Freeburg, And White Tail Road and Lock And Dam 8.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4366 9145 4373 9107 4372 9106 4352 9100
      4350 9144
TIME...MOT...LOC 1830Z 257DEG 32KT 4359 9130

NMB
Special weather statement, Jun 26, 12:57 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
157 PM CDT Fri Jun 26 2020

IAZ010-011-029-030-261945-
Clayton-Winneshiek-Fayette-Allamakee-
157 PM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

At 157 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ossian to near Clermont to near
Tripoli. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
West Union, Elkader, Postville, Monona, Fayette, Calmar, Ossian,
Elgin, Wadena, and Westgate.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4273 9208 4302 9208 4317 9200 4323 9129
      4296 9127 4273 9151
TIME...MOT...LOC 1857Z 275DEG 31KT 4316 9173 4300 9173 4284 9220

NMB
Special weather statement, Jun 26, 1:09 PM CST, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
209 PM CDT Fri Jun 26 2020

WIZ042>044-053>055-061-262100-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
209 PM CDT Fri Jun 26 2020

...Strong Storms For Parts of Southwest Wisconsin...

A line of strong storms will move through parts of southwest
Wisconsin this afternoon, with wind gusts in excess of 40 mph and
hail possible. A few storms may also become severe. In addition,
heavy rainfall is possible with some of these storms and could
lead to localized street flooding.

Keep an eye on the weather as we go through the afternoon and
move indoors if storms approach your location.

CA
Local storm report, Jun 26, 1:14 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     1 N LIME SPRINGS        43.46N 92.28W
06/26/2020                   HOWARD             IA   PUBLIC

            PUBLIC REPORTS TREE DAMAGE JUST NORTH OF
            LIME SPRINGS AND BROADCAST MEDIA REPORTS
            POWER OUTAGE OUTSIDE OF LIME SPRINGS.

&&
Special weather statement, Jun 26, 1:40 PM CST, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
240 PM CDT Fri Jun 26 2020

IAZ011-029-030-262030-
Clayton-Fayette-Allamakee-
240 PM CDT Fri Jun 26 2020

...STRONG THUNDERSTORMS WILL AFFECT CLAYTON...SOUTHERN FAYETTE AND
ALLAMAKEE COUNTIES...

A line of strong thunderstorms located across parts of northeast
Iowa will continue to progress eastward this afternoon. Winds in
excess of 40 mph, small hail, and heavy rainfall are possible with
these storms.

Locations impacted include...
Oelwein, Waukon, Guttenberg, Elkader, Lansing, Fayette, Strawberry
Point, Cassville, Volga.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4281 9208 4295 9161 4350 9161
      4350 9122 4345 9123 4341 9120 4335 9121
      4332 9112 4326 9106 4313 9118 4291 9114
      4288 9110 4274 9105 4268 9091 4265 9090
TIME...MOT...LOC 1937Z 264DEG 33KT 4315 9162

NMB

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 26, 2:09 PM CST
Where
Grant County, 0.51 mi E of Glenhaven
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.830, -91.060

Trees and power lines were blown down near Glen Haven.

Thunderstorm Wind, Grant

When
June 26, 2:21 PM CST
Where
Grant County, 0.86 mi NW of Bloomington
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.890, -90.930

Trees and power lines were blown down near Bloomington.

Thunderstorm Wind, Grant

When
June 26, 3:01 PM CST
Where
Grant County, 2.81 mi S of Arthur
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.810, -90.440

The roof was blown off a shed northeast of Platteville. Some tree limbs were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900589, 900593, 900599.